Kansas, 2007

Tornadoes and Hail in Kansas, March 28 to 29, 2007

March 28 to 29, 2007 · NWS DDC · 36 events in 9 counties and zones

Major tornado outbreak and severe weather swept across parts of western Kansas. Fortunately, there were no injuries or fatalities despite major destruction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$776,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Major tornado outbreak and severe weather swept across parts of western Kansas. Fortunately, there were no injuries or fatalities despite major destruction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 28, 12:15 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 28, 12:15 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT WED MAR 28 2007

.DISCUSSION...

DAYS 1-2...

SEVERE THUNDERSTORMS AND TORNADOES POSSIBLE THIS AFTERNOON AND
EVENING.

VERY INTERESTING WEATHER SITUATION UNFOLDING FOR THE EVENING AND
OVERNIGHT HOURS ACROSS WESTERN KANSAS. 12Z UPPER AIR ANALYSIS
SHOWING IMPRESSIVE UPPER SYSTEM ACROSS WESTERN US THIS MORNING. A
COUPLE OF +110KT JET STREAKS ROUNDING THE BASE OF THE UPPER TROF AT
H3. HEIGHT FALLS OF -130M WITH RISES OF +120M FOUND WITH SYSTEM AT
H5. UPPER LOW WAS CENTERED ACROSS SOUTHERN UT. H7 TEMPERATURES
ACROSS DDC WERE +5C WITH AMA REPORTING +7C. +15C DEWPOINTS WERE
FOUND AT H85 FLOWING NORTHWARD ACROSS WESTERN TX.

DRYLINE WAS FOUND ACROSS WESTERN KS/EASTERN CO AT 19Z THIS MORNING.
SKIES WERE BEGINNING TO CLEAR AND TEMPERATURES ARE CLIMBING. PLENTY
OF LOW LEVEL MOISTURE IS IN PLACE FOR A FAIRLY SIGNIFICANT SEVERE
WEATHER EVENT THIS EVENING INTO TONIGHT. SURFACE DEWPOINTS EAST OF
THE DRYLINE WILL BE INTO THE UPPER 50S TO LOWER 60S. CAPES ARE
FORECAST TO BE IN EXCESS OF 2000 J/KG ACROSS MUCH OF CWA THROUGH 03Z
THU. IN ADDITION, LIS WELL BELOW 0C AND MID LEVEL LAPSE RATES
RANGING FROM 6.5C/KM TO 7.5C/KM ARE EXPECTED. SHOULD SEE THE CAP IN
PLACE THROUGH THE EARLY AFTERNOON TODAY. ONCE STORMS BEING TO FIRE,
STORMS WILL MOVE INTO AN ENVIRONMENT OF 0-1KM HELICITY IN EXCESS OF
200M2/S2. SOUNDINGS ARE RATHER IMPRESSIVE WITH GOOD SHEAR PROFILES.
PW VALUES IN EXCESS OF 1 INCH WILL REMAIN IN PLACE FROM SCOTT CITY
TO GARDEN CITY TO MEADE AND EAST. THUNDERSTORMS ALONG WITH DRYLINE
WILL BE CAPABLE OF LARGE HAIL, DAMAGING WINDS AND HEAVY RAIN.
TORNADOES WILL ALSO BE POSSIBLE. BEHIND THE DRYLINE, DEVELOPMENT OF
A SQUALL LINE ASSOCIATED WITH THE COLD FRONT LOOKS LIKELY DURING THE
OVERNIGHT HOURS. COOLIDGE TO ELKHART SHOULD SEE STORMS COMING TO AN
END AROUND MIDNIGHT AS THE COLD FRONT MOVES EASTWARD. BY THURSDAY
MORNING, STORMS SHOULD BE EAST OF SCOTT CITY TO GARDEN CITY TO
LIBERAL. HAYS TO DODGE CITY TO MEADE WILL BE RATHER CHALLENGING TO
END PRECIP AS SYSTEM SLOWS. WILL GRADUALLY END THUNDERSTORM CHANCES
IN THE ABOVE LOCATIONS OVER THE MORNING HOURS BUT EASTERN FA COULD
SEE ANOTHER ROUGH DAY DEPENDING ON SPEED OF SYSTEM. EITHER WAY, THE
SEVERE WEATHER THREAT WILL CONTINUE INTO THE OVERNIGHT HOURS TONIGHT
AND INTO THE MORNING FURTHER EAST. WILL ALSO HAVE TO KEEP AN EYE ON
SPEED OF SYSTEM AS ADDITIONAL PRECIP ACROSS EASTERN FA COULD BE
POSSIBLE. FOR NOW, HAVE ENDED ALL PRECIP BY FRIDAY MORNING. IT IS
POSSIBLE THAT LOCATIONS FURTHER WEST COULD BE WET THURSDAY AFTERNOON
AND EVENING BUT IT IS ALL ABOUT SYSTEM TIMING.

WIND ADVISORY LOOKS GOOD IN PRESENT STATE AND WILL MAKE NO CHANGES
IT AT THIS TIME. HAVE ALSO ISSUED A FLOOD WATCH THIS EVENING THROUGH
THURSDAY AFTERNOON AS HEAVY RAIN IS ANTICIPATED WITH DEVELOPING
THUNDERSTORMS BOTH INITIALLY AND ALONG THE COLD FRONT.

DAYS 3-7...

MAIN CHALLENGE IN THE EXTENDED WILL BE EXTENT OF WARM-UP LATE
WEEKEND AND MONDAY...THEN THE NEXT CHANCE FOR CONVECTIVE PCPN AROUND
MONDAY EVENING.

THE MAIN COLLABORATIVE ISSUE IN THE GRIDS CENTERS AROUND HIGH
TEMPERATURES MONDAY.  THE GFS AND LAST NIGHTS RUN OF THE ECMWF
SUGGEST A PRONOUNCED THERMAL RIDGE EXTENDING NORTHEAST INTO WESTERN
KANSAS AHEAD OF THE NEXT FRONT.  NEXT PACIFIC JET STREAK WILL
APPROACH NORTHERN ROCKIES AROUND MONDAY.  THERE ARE SOME TIMING
ISSUES WITH THE ECMWF BEING A BIT FASTER THAN THE GFS...BUT THERE IS
OVERALL AGREEMENT IN THE MAJOR GLOBAL SPECTRAL MODEL SOLUTIONS OF
LOWER TROP DEVELOPMENT AND A RETURN IN LOW LEVEL MOISTURE NORTHWARD
INTO KANSAS.  HAVE INCREASED HIGHS MONDAY INTO THE MID-UPPER 70S
WITH NEAR 80 IN THE SOUTHWEST ZONES.  WILL ALSO HAVE 20 POPS GOING
LATE AFTERNOON/EVENING MONDAY OVER CENTRAL/EASTERN CWA.  THIS COULD
BE THE NEXT OPPORTUNITY FOR SEVERE WEATHER AS WELL IF ENOUGH LOW
LEVEL MOISTURE CAN ADVECT BACK NORTH.

&&

.AVIATION...

CLEARLY THE MAIN CHALLENGE IS TIMING OF THE THUNDERSTORMS OVER THE
GCK/DDC/HYS TERMINALS. BEFORE STORMS DEVELOP LATE THIS
AFTERNOON/EARLY EVENING...WINDS WILL REMAIN ABOUT 16025G35KT OVER
PRETTY MUCH ALL OF SOUTHWESTERN AND WEST CENTRAL KANSAS. AM
ANTICIPATING THE MAIN THUNDERSTORM ACTIVITY TO DEVELOP LATE THIS
AFTERNOON OVER THE WESTERN PANHANDLES NORTHWARD ALONG THE KS/CO
BORDER...THEN MATURE DURING THE EARLY EVENING HOURS OVER FAR
SOUTHWESTERN KANSAS. BY MID-EVENING...SEVERE THUNDERSTORMS SHOULD
BE APPROACHING KGCK AND WILL HAVE +TSRA TIMED ROUGHLY 0130 TO
0300Z. THE EASTERN PROGRESSION OF STORMS IS DIFFICULT TO
ANTICIPATE GIVEN THE STRONG DEEP LAYER SOUTHERLY FLOW...SO WILL
TIME THE HEAVIEST STORMS (+TSRA) IN HAYS AND DODGE CITY ROUGHLY
0330 TO 0500Z. AFTER THE MAIN SEVERE THUNDERSTORMS...THINK THERE
WILL BE OTHER NON-SEVERE OR MARGINALLY SEVERE STORMS AFFECTING ALL
THREE TERMINALS THROUGH MUCH OF THE OVERNIGHT HOURS, SO HAVE A
PROB30 GROUP IN THERE THROUGH ROUGHLY 10Z AT GCK AND 11-12Z AT DDC
AND HYS.  -UMSCHEID

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  66  41  60 /  90  50  10  10
GCK  48  65  38  60 /  90   0   0   0
EHA  44  64  36  61 /  60   0   0   0
LBL  49  66  39  60 /  90   0   0   0
HYS  57  66  39  59 /  90  70  10  10
P28  60  69  47  62 /  90  70  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH THURSDAY
AFTERNOON FOR KSZ030-031-043>046-063>066-076>081-086>090.

WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>081-084>090.

&&

FN30/25/25
Hazardous weather outlook, Mar 28, 12:45 PM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT WED MAR 28 2007

KSZ061-074-084-291030-
HAMILTON-STANTON-MORTON-
245 PM CDT WED MAR 28 2007 /145 PM MDT WED MAR 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH 10 PM CDT /9PM MDT/ THIS
EVENING.

SOUTH WINDS IN EXCESS OF 30 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THIS AFTERNOON. WINDS WILL BEGIN TO DIMINISH AFTER SUNSET.

A LINE OF STORMS WILL DEVELOP ALONG A COLD FRONT THIS EVENING AFTER
6 PM CDT. THESE STORMS COULD BE SEVERE WITH WIND GUSTS IN EXCESS OF
60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ062-075-085-291030-
KEARNY-GRANT-STEVENS-
245 PM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH 10 PM CDT THIS EVENING.

SOUTH WINDS IN EXCESS OF 30 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THIS AFTERNOON. WINDS WILL BEGIN TO DIMINISH AFTER SUNSET.

ISOLATED THUNDERSTORMS WILL DEVELOP AFTER 3 PM ALONG THE DRYLINE
FROM LAKIN TO ULYSSES TO HUGOTON. HAIL UP TO GOLFBALL SIZE OR
LARGER IS POSSIBLE WITH THE STRONGEST STORMS.

AN ADDITIONAL LINE OF STORMS WILL DEVELOP ALONG A COLD FRONT THIS
EVENING AFTER 7 PM. THESE STORMS COULD ALSO BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 3 PM THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043-044-063-076-077-086-291030-
SCOTT-LANE-FINNEY-HASKELL-GRAY-SEWARD-
245 PM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH 10 PM CDT THIS EVENING.

A FLOOD WATCH IS IN EFFECT FROM 6 PM CDT THROUGH THURSDAY AFTERNOON.

SOUTH WINDS IN EXCESS OF 30 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THIS AFTERNOON. WINDS WILL BEGIN TO DIMINISH AFTER SUNSET.

THUNDERSTORMS WILL DEVELOP AFTER 3 PM AND QUICKLY BECOME SEVERE WITH
HAIL UP TO GOLFBALL SIZE OR LARGER. TORNADOES ARE ALSO POSSIBLE.

STORMS WILL CONTINUE THROUGH MIDNIGHT AND POSSIBLY INTO THE EARLY
MORNING HOURS ON THURSDAY. THE MAIN THREAT WITH THE OVERNIGHT
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...HEAVY RAINFALL COULD CAUSE LOCALIZED FLOODING.
REMEMBER...NEVER DRIVE YOU CAR THROUGH FLOODED ROADS. BE ESPECIALLY
CAUTIOUS AT NIGHT SINCE WATER COVERING ROADWAYS WILL BE HARDER TO
SEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 3 PM THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-064>066-078>081-087>090-291030-
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-
PRATT-MEADE-CLARK-COMANCHE-BARBER-
245 PM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND SOUTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH 10 PM CDT THIS EVENING.

A FLOOD WATCH IS IN EFFECT FROM 6 PM CDT THROUGH THURSDAY AFTERNOON.

SOUTH WINDS IN EXCESS OF 30 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THIS AFTERNOON. WINDS WILL BEGIN TO DIMINISH AFTER SUNSET.

THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST THIS
AFTERNOON...MAINLY AFTER 5 PM. THESE STORMS COULD BE SEVERE WITH
HAIL UP TO GOLFBALL SIZE OR LARGER AND A FEW TORNADOES.

ANOTHER ROUND OF THUNDERSTORMS WILL MOVE ACROSS THE AREA AFTER
MIDNIGHT AND CONTINUE THROUGH DAYBREAK. THESE STORMS WILL BE MORE
WIDESPREAD AND MAY ALSO BE SEVERE. DAMAGING WIND AND LARGE HAIL WILL
BE THE MAIN THREAT WITH THESE THUNDERSTORMS. TORRENTIAL RAINFALL IS
POSSIBLE IN THESE STORMS WITH LOCALIZED FLOODING. BE ESPECIALLY
CAUTIOUS AT NIGHT SINCE WATER COVERING ROADWAYS WILL BE HARDER TO
SEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH HEAVY RAINFALL MAY CONTINUE THROUGH NOON
THURSDAY. LOCALIZED FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 5 PM THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH/30

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

22 hail, 12 tornado, 2 funnel cloud. Local standard time, as filed.

Hail, Hamilton

When
March 28, 1:46 PM MST
Where
Hamilton County, 15.93 mi NNE of Medway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.233, -101.758

Hail, Hamilton

When
March 28, 3:46 PM MST
Where
Hamilton County, 15.93 mi NNE of Medway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.233, -101.758

Hail, Hamilton

When
March 28, 4:00 PM MST
Where
Hamilton County, 6.8 mi SSW of Medway
Measured
1.75 in hail
Reported by
Public
Coordinates
37.929, -101.918

Hail, Hamilton

When
March 28, 4:00 PM MST
Where
Hamilton County, 5.53 mi S of Medway
Measured
0.88 in hail
Reported by
Public
Coordinates
37.940, -101.870

Hail, Hamilton

When
March 28, 4:30 PM MST
Where
Hamilton County, 5.64 mi S of Medway
Measured
1.5 in hail
Reported by
Public
Coordinates
37.938, -101.870

Hail, Meade

When
March 28, 6:05 PM CST
Where
Meade County, 4.84 mi S of Fowler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.310, -100.200

Hail, Gray

When
March 28, 6:10 PM CST
Where
Gray County, 4.73 mi SE of Haggard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -100.230

Hail, Meade

When
March 28, 6:10 PM CST
Where
Meade County, 2.77 mi S of Fowler
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.340, -100.200

Hail, Meade

When
March 28, 6:14 PM CST
Where
Meade County, 4.84 mi S of Fowler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.310, -100.200

Tornado, Meade

When
March 28, 6:28 PM CST to 6:32 PM CST
Where
Meade County, 3.4 mi SE of Meade to 2.5 mi ESE of Meade
Rating
EF0
Path length
1.4 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.245, -100.286

This was the first of 9 tornadoes in the Dodge City 27 county area. It did not damage anything in it's 3 minute lifespan.

Hail, Gray

When
March 28, 6:32 PM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
0.75 in hail
Reported by
Public
Coordinates
37.810, -100.350

Tornado, Meade

When
March 28, 6:32 PM CST to 6:35 PM CST
Where
Meade County, 4.7 mi NE of Meade
Rating
EF0
Path length
1.3 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.328, -100.270

This was a separate tornado that formed in the same general vicinity but did not hit anything.

Tornado, Hamilton

When
March 28, 5:33 PM MST to 5:48 PM MST
Where
Hamilton County, 8.9 mi NE of Coolidge to 17 mi NNE of Coolidge
Rating
EF0
Path length
10.6 mi
Path width
100 yd
Continued into
Greeley, Ks (GLD)
Reported by
Emergency Manager
Coordinates
38.121, -101.884

This tornado did not strike anything in the county and moved into Greeley county at 548 MST.

Funnel Cloud, Meade

When
March 28, 6:37 PM CST
Where
Meade County, 2.75 mi E of Meade
Reported by
Public
Coordinates
37.280, -100.280

Hail, Meade

When
March 28, 6:38 PM CST
Where
Meade County, Fowler
Measured
1 in hail
Reported by
Public
Coordinates
37.380, -100.200

Tornado, Meade

When
March 28, 6:42 PM CST to 6:52 PM CST
Where
Meade County, 3 mi W of Fowler to 6.7 mi NNW of Fowler
Rating
EF1
Path length
6.27 mi
Path width
125 yd
Continued into
Gray, Ks (DDC)
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
37.380, -100.255

This tornado damaged a shed and some trees west of Fowler and a pivot irrigation sprinkler northwest of Fowler. The tornado moved into Gray county at 752 PM CDT.

Funnel Cloud, Meade

When
March 28, 6:43 PM CST
Where
Meade County, 3.85 mi W of Fowler
Reported by
Public
Coordinates
37.380, -100.270

Hail, Meade

When
March 28, 6:43 PM CST
Where
Meade County, Fowler
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.380, -100.200

Tornado, Gray

When
March 28, 6:52 PM CST to 7:05 PM CST
Where
Gray County, 12.3 mi S of Ensign to 5.3 mi S of Ensign
Rating
EF0
Path length
7.2 mi
Path width
125 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
37.472, -100.230

This tornado did some minor damage to a barn along its track. It started in Meade county at 742 PM CDT 3 miles west of Fowler.

Tornado, Ford

When
March 28, 6:58 PM CST to 7:12 PM CST
Where
Ford County, 10.2 mi S of Howell to 2.4 mi SSW of Howell
Rating
EF0
Path length
7.8 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.633, -100.180

This small tornado did not strike anything but a few trees which had some minor damage.

Hail, Ford

When
March 28, 7:00 PM CST
Where
Ford County, 15.95 mi S of Howell
Measured
1.75 in hail
Reported by
Public
Coordinates
37.550, -100.200

Hail, Ford

When
March 28, 7:00 PM CST
Where
Ford County, 9.06 mi S of Howell
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -100.160

Hail, Lane

When
March 28, 7:09 PM CST
Where
Lane County, 1.08 mi E of Dighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -100.450

Tornado, Gray

When
March 28, 7:14 PM CST to 7:31 PM CST
Where
Gray County, 2 mi NNW of Ensign to 4.63 mi ESE of Cimarron Arpt
Rating
EF1
Path length
10.4 mi
Path width
200 yd
Property damage
$160,000
Reported by
NWS Storm Survey
Coordinates
37.674, -100.250

This tornado damage several Pivot irrigation sprinklers, sheds, barns, garages, trees and a corral.

Tornado, Ford

When
March 28, 7:32 PM CST to 7:34 PM CST
Where
Ford County, 8.54 mi N of Howell to 9.44 mi NNE of Howell
Rating
EF0
Path length
0.92 mi
Path width
50 yd
Continued into
Hodgeman, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.901, -100.153

Minor damage was done to some trees before the tornado moved into Hodgeman county at 834 PM CDT.

Tornado, Hodgeman

When
March 28, 7:34 PM CST to 7:56 PM CST
Where
Hodgeman County, 9.44 mi NNE of Howell to 19.23 mi NNE of Howell
Rating
EF1
Path length
9.8 mi
Path width
200 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
37.914, -100.146

This tornado moved out of Ford county at 834 PM and ended just before a much bigger tornado formed west of Jetmore. Damage was done to power poles.

Tornado, Meade

When
March 28, 7:39 PM CST to 7:58 PM CST
Where
Meade County, 14.03 mi SE of Meade State Park to 8.96 mi ESE of Meade State Park
Rating
EF0
Path length
8.7 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
37.004, -100.274

This tornado roamed across rangeland and did not strike anything to damage.

Tornado, Hodgeman

When
March 28, 8:01 PM CST to 8:25 PM CST
Where
Hodgeman County, 9.45 mi W of Jetmore to 14.78 mi NNW of Jetmore
Rating
EF3
Path length
12.65 mi
Path width
1,320 yd
Continued into
Ness, Ks (DDC)
Property damage
$210,000
Reported by
NWS Storm Survey
Coordinates
38.080, -100.074

This large tornado destroyed three homes and did damage to one other. Hundreds of power poles were broken along with a handful of pivot irrigation sprinklers and barns. Trees also sustained major damage. There were also at least 50 head of cattle dead from this tornado in Hodgeman county. Parts of the debris from a shed were found 40 miles north. A wedding book registry was found intact 34 miles from the original location in a home that was destroyed. This tornado continued into Ness county at 925 PM CDT.

Hail, Hodgeman

When
March 28, 8:06 PM CST
Where
Hodgeman County, 9.65 mi WNW of Jetmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.140, -100.060

Tornado, Ness

When
March 28, 8:25 PM CST to 8:50 PM CST
Where
Ness County, 13.06 mi S of Laird to 4.38 mi NW of Laird
Rating
EF3
Path length
16.44 mi
Path width
1,320 yd
Property damage
$325,000
Reported by
NWS Storm Survey
Coordinates
38.261, -100.044

This tornado originated in Hodgeman county and entered Ness county at 925 PM. This large tornado destroyed or heavily damaged 5 homes in Ness county. Hundreds of power poles were broken along with 7 pivot irrigation sprinklers and lots of damage to trees. There were also at least 20 head of cattle dead from this tornado in Ness county.

Hail, Stanton

When
March 28, 9:25 PM CST
Where
Stanton County, 2.19 mi W of Johnson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.570, -101.790

Hail, Stanton

When
March 28, 9:42 PM CST
Where
Stanton County, 3.89 mi ENE of Manter
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -101.820

Hail, Meade

When
March 28, 11:40 PM CST
Where
Meade County, 15.62 mi SE of Meade
Measured
1.75 in hail
Reported by
Public
Coordinates
37.120, -100.130

Hail, Clark

When
March 28, 11:45 PM CST
Where
Clark County, 9.73 mi NW of Acres
Measured
0.88 in hail
Reported by
Public
Coordinates
37.210, -99.990

Hail, Clark

When
March 29, 12:05 AM CST
Where
Clark County, 3.91 mi WNW of Englewood
Measured
0.75 in hail
Reported by
Public
Coordinates
37.060, -100.040

Hail, Clark

When
March 29, 12:19 AM CST
Where
Clark County, 1.3 mi WNW of Acres
Measured
1 in hail
Reported by
Public
Coordinates
37.110, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23998, 23999, 24000, 24001, 24017, 24005, 24006, 24007, 24015, 24147, 24018, 24148, 24150, 23996, 24019, 24157, 23997, 24020, 24161, 24177, 24021, 24023, 24026, 24184, 24187, 24189, 24193, 24203, 24027, 24209, 24028, 24030, 24032, 24033, 24034, 24035.